Electronic Journal of Probability

Harmonic functions on mated-CRT maps

Ewain Gwynne, Jason Miller, and Scott Sheffield

Full-text: Open access

Abstract

A mated-CRT map is a random planar map obtained as a discretized mating of correlated continuum random trees. Mated-CRT maps provide a coarse-grained approximation of many other natural random planar map models (e.g., uniform triangulations and spanning tree-weighted maps), and are closely related to $\gamma $-Liouville quantum gravity (LQG) for $\gamma \in (0,2)$ if we take the correlation to be $-\cos (\pi \gamma ^{2}/4)$. We prove estimates for the Dirichlet energy and the modulus of continuity of a large class of discrete harmonic functions on mated-CRT maps, which provide a general toolbox for the study of the quantitative properties of random walk and discrete conformal embeddings for these maps.

For example, our results give an independent proof that the simple random walk on the mated-CRT map is recurrent, and a polynomial upper bound for the maximum length of the edges of the mated-CRT map under a version of the Tutte embedding. Our results are also used in other work by the first two authors which shows that for a class of random planar maps — including mated-CRT maps and the UIPT — the spectral dimension is two (i.e., the return probability of the simple random walk to its starting point after $n$ steps is $n^{-1+o_{n}(1)}$) and the typical exit time of the walk from a graph-distance ball is bounded below by the volume of the ball, up to a polylogarithmic factor.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 58, 55 pp.

Dates
Received: 28 July 2018
Accepted: 23 May 2019
First available in Project Euclid: 21 June 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1561082667

Digital Object Identifier
doi:10.1214/19-EJP325

Mathematical Reviews number (MathSciNet)
MR3978208

Zentralblatt MATH identifier
07088996

Subjects
Primary: 60G50: Sums of independent random variables; random walks 60K37: Processes in random environments 60J67: Stochastic (Schramm-)Loewner evolution (SLE)

Keywords
random planar maps random walk in random environment mated-CRT map Liouville quantum gravity Schramm-Loewner evolution mating of trees

Rights
Creative Commons Attribution 4.0 International License.

Citation

Gwynne, Ewain; Miller, Jason; Sheffield, Scott. Harmonic functions on mated-CRT maps. Electron. J. Probab. 24 (2019), paper no. 58, 55 pp. doi:10.1214/19-EJP325. https://projecteuclid.org/euclid.ejp/1561082667


Export citation

References

  • [1] D. Aldous. The continuum random tree. I. Ann. Probab., 19(1):1–28, 1991.
  • [2] D. Aldous. The continuum random tree. II. An overview. In Stochastic analysis (Durham, 1990), volume 167 of London Math. Soc. Lecture Note Ser., pages 23–70. Cambridge Univ. Press, Cambridge, 1991.
  • [3] D. Aldous. The continuum random tree. III. Ann. Probab., 21(1):248–289, 1993.
  • [4] O. Angel, M. T. Barlow, O. Gurel-Gurevich, and A. Nachmias. Boundaries of planar graphs, via circle packings. The Annals of Probability, 44(3):1956–1984, 2016.
  • [5] O. Angel, T. Hutchcroft, A. Nachmias, and G. Ray. Unimodular hyperbolic triangulations: Circle packing and random walk. Inventiones mathematicae, 206(1):229–268, 2016.
  • [6] I. Benjamini and O. Schramm. Recurrence of distributional limits of finite planar graphs. Electron. J. Probab., 6:no. 23, 13 pp. (electronic), 2001.
  • [7] N. Berestycki. An elementary approach to Gaussian multiplicative chaos. Electron. Commun. Probab., 22:Paper No. 27, 12, 2017.
  • [8] O. Bernardi. Bijective counting of Kreweras walks and loopless triangulations. J. Combin. Theory Ser. A, 114(5):931–956, 2007.
  • [9] O. Bernardi. Bijective counting of tree-rooted maps and shuffles of parenthesis systems. Electron. J. Combin., 14(1):Research Paper 9, 36 pp. (electronic), 2007.
  • [10] O. Bernardi, N. Holden, and X. Sun. Percolation on triangulations: a bijective path to Liouville quantum gravity. ArXiv e-prints, July 2018.
  • [11] L. Chen. Basic properties of the infinite critical-FK random map. Ann. Inst. Henri Poincaré D, 4(3):245–271, 2017.
  • [12] N. Curien. A glimpse of the conformal structure of random planar maps. Comm. Math. Phys., 333(3):1417–1463, 2015.
  • [13] F. David, A. Kupiainen, R. Rhodes, and V. Vargas. Liouville quantum gravity on the Riemann sphere. Comm. Math. Phys., 342(3):869–907, 2016.
  • [14] J. Dubédat. Duality of Schramm-Loewner evolutions. Ann. Sci. Éc. Norm. Supér. (4), 42(5):697–724, 2009.
  • [15] B. Duplantier, J. Miller, and S. Sheffield. Liouville quantum gravity as a mating of trees. ArXiv e-prints, Sept. 2014.
  • [16] B. Duplantier and S. Sheffield. Liouville quantum gravity and KPZ. Invent. Math., 185(2):333–393, 2011.
  • [17] J. T. Gill and S. Rohde. On the Riemann surface type of random planar maps. Rev. Mat. Iberoam., 29(3):1071–1090, 2013.
  • [18] O. Gurel-Gurevich and A. Nachmias. Recurrence of planar graph limits. Ann. of Math. (2), 177(2):761–781, 2013.
  • [19] E. Gwynne, N. Holden, and J. Miller. An almost sure KPZ relation for SLE and Brownian motion. ArXiv e-prints, Dec. 2015.
  • [20] E. Gwynne, N. Holden, and X. Sun. A mating-of-trees approach for graph distances in random planar maps. ArXiv e-prints, Nov. 2017.
  • [21] E. Gwynne, N. Holden, and X. Sun. A distance exponent for Liouville quantum gravity. Probability Theory and Related Fields, 173(3):931–997, 2019.
  • [22] E. Gwynne and T. Hutchcroft. Anomalous diffusion of random walk on random planar maps. ArXiv e-prints, July 2018.
  • [23] E. Gwynne, A. Kassel, J. Miller, and D. B. Wilson. Active Spanning Trees with Bending Energy on Planar Maps and SLE-Decorated Liouville Quantum Gravity for $\kappa > 8$. Comm. Math. Phys., 358(3):1065–1115, 2018.
  • [24] E. Gwynne and J. Miller. Random walk on random planar maps: spectral dimension, resistance, and displacement. ArXiv e-prints, Nov. 2017.
  • [25] E. Gwynne and J. Miller. Existence and uniqueness of the Liouville quantum gravity metric for $\gamma \in (0,2)$. ArXiv e-prints, May 2019.
  • [26] E. Gwynne, J. Miller, and S. Sheffield. The Tutte embedding of the mated-CRT map converges to Liouville quantum gravity. ArXiv e-prints, May 2017.
  • [27] E. Gwynne, J. Miller, and S. Sheffield. An invariance principle for ergodic scale-free random environments. ArXiv e-prints, July 2018.
  • [28] N. Holden and X. Sun. SLE as a mating of trees in Euclidean geometry. Comm. Math. Phys., 364(1):171–201, 2018.
  • [29] J.-P. Kahane. Sur le chaos multiplicatif. Ann. Sci. Math. Québec, 9(2):105–150, 1985.
  • [30] R. Kenyon, J. Miller, S. Sheffield, and D. B. Wilson. Bipolar orientations on planar maps and SLE$_{12}$. Annals of Probability, to appear, 2015.
  • [31] J. Komlós, P. Major, and G. Tusnády. An approximation of partial sums of independent RV’s, and the sample DF. II. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 34(1):33–58, 1976.
  • [32] G. F. Lawler. Conformally invariant processes in the plane, volume 114 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI, 2005.
  • [33] J. R. Lee. Conformal growth rates and spectral geometry on distributional limits of graphs. ArXiv e-prints, Jan. 2017.
  • [34] J. R. Lee. Discrete Uniformizing Metrics on Distributional Limits of Sphere Packings. Geom. Funct. Anal., 28(4):1091–1130, 2018.
  • [35] Y. Li, X. Sun, and S. S. Watson. Schnyder woods, SLE(16), and Liouville quantum gravity. ArXiv e-prints, May 2017.
  • [36] R. Lyons and Y. Peres. Probability on Trees and Networks, volume 42 of Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, New York, 2016. Available at http://pages.iu.edu/ rdlyons/.
  • [37] J. Miller and S. Sheffield. Liouville quantum gravity and the Brownian map I: The QLE(8/3,0) metric. ArXiv e-prints, July 2015.
  • [38] J. Miller and S. Sheffield. Imaginary geometry I: interacting SLEs. Probab. Theory Related Fields, 164(3-4):553–705, 2016.
  • [39] J. Miller and S. Sheffield. Imaginary geometry II: Reversibility of $\operatorname{SLE} _{\kappa }(\rho _{1};\rho _{2})$ for $\kappa \in (0,4)$. Ann. Probab., 44(3):1647–1722, 2016.
  • [40] J. Miller and S. Sheffield. Imaginary geometry III: reversibility of SLE$_{\kappa }$ for $\kappa \in (4,8)$. 184(2):455–486, 2016.
  • [41] J. Miller and S. Sheffield. Liouville quantum gravity and the Brownian map II: geodesics and continuity of the embedding. ArXiv e-prints, May 2016.
  • [42] J. Miller and S. Sheffield. Liouville quantum gravity and the Brownian map III: the conformal structure is determined. ArXiv e-prints, Aug. 2016.
  • [43] J. Miller and S. Sheffield. Imaginary geometry IV: interior rays, whole-plane reversibility, and space-filling trees. Probab. Theory Related Fields, 169(3-4):729–869, 2017.
  • [44] R. C. Mullin. On the enumeration of tree-rooted maps. Canad. J. Math., 19:174–183, 1967.
  • [45] A. M. Polyakov. Quantum geometry of bosonic strings. Phys. Lett. B, 103(3):207–210, 1981.
  • [46] A. M. Polyakov. Quantum geometry of fermionic strings. Phys. Lett. B, 103(3):211–213, 1981.
  • [47] R. Rhodes and V. Vargas. Gaussian multiplicative chaos and applications: A review. Probab. Surv., 11:315–392, 2014.
  • [48] S. Rohde and O. Schramm. Basic properties of SLE. Ann. of Math. (2), 161(2):883–924, 2005.
  • [49] O. Schramm. Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math., 118:221–288, 2000.
  • [50] O. Schramm and S. Sheffield. A contour line of the continuum Gaussian free field. Probab. Theory Related Fields, 157(1-2):47–80, 2013.
  • [51] S. Sheffield. Gaussian free fields for mathematicians. Probab. Theory Related Fields, 139(3-4):521–541, 2007.
  • [52] S. Sheffield. Conformal weldings of random surfaces: SLE and the quantum gravity zipper. Ann. Probab., 44(5):3474–3545, 2016.
  • [53] S. Sheffield. Quantum gravity and inventory accumulation. Ann. Probab., 44(6):3804–3848, 2016.
  • [54] K. Stephenson. Circle packing: a mathematical tale. Notices of the AMS, 50(11):1376–1388, 2003.
  • [55] W. Werner. Random planar curves and Schramm-Loewner evolutions. In Lectures on probability theory and statistics, volume 1840 of Lecture Notes in Math., pages 107–195. Springer, Berlin, 2004.
  • [56] A. Y. Zaitsev. Multidimensional version of the results of Komlós, Major and Tusnády for vectors with finite exponential moments. ESAIM Probab. Statist., 2:41–108, 1998.
  • [57] D. Zhan. Duality of chordal SLE. Invent. Math., 174(2):309–353, 2008.
  • [58] D. Zhan. Duality of chordal SLE, II. Ann. Inst. Henri Poincaré Probab. Stat., 46(3):740–759, 2010.